Ohio, 2016Damaging Winds in Ohio, June 23, 2016
June 23, 2016 · NWS ILN · 2 events in 2 counties and zones
Strong and severe thunderstorms developed ahead of a cold front dropping south through the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong and severe thunderstorms developed ahead of a cold front dropping south through the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 23, 2:53 PM EST, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 23, 2:53 PM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
353 PM EDT THU JUN 23 2016
.SYNOPSIS...
Low pressure and a cold front will slowly push south of the Ohio
River tonight. High pressure will gradually build into the region
Friday into Friday night. The high will remain over the region
into Saturday. Thunderstorms may develop again on Sunday along an
approaching weak cold front.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A cold front stretching across the central part of our CWFA will
move slowly south of the Ohio River tonight. A very moist and
unstable airmass remains ahead of this system. Showers and
thunderstorms continue to develop along a prefrontal trough along
and south of the Ohio River and along the cold front itself.
Conditions are favorable for severe storms along the cold front
and a tornado watch is in effect until 10 pm edt. Heavy rain will
be possible, especially along and south of the Ohio River where
locations have high pwats and also my get hit twice. A flash flood
watch remains in effect either until 6 pm edt or 9 pm edt for
parts of the srn/sern CWFA where previous heavy rain has fallen.
We should see a decrease in convection by later in the evening as
the airmass begins to stabilize some and forcing wanes. Lows will
range from the 60s to near 70 south of the Ohio River
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
We may some some lingering cloudiness Friday morning over parts of
the central and southern CWFA due to post frontal
stratus/stratocumulus. By afternoon, clouds will have mixed out
some with diurnal cumulus. There could be an isolated shower in
the south in the afternoon, but chances looked to be 10 percent or
less, so have left the forecast dry. Highs will mainly range from
the lower to mid 80s.
By Friday night, surface high pressure will be building into the
region from the north. Drier and cooler weather can be expected
for Friday night under mostly clear skies. Lows will range from
the upper 50s north to the lower 60s south.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
High pressure will be in control for Saturday with warm and dry
conditions. Thickness rising and winds becoming southwest should
boost temperatures. Will go near guidance. Frontal boundary
advertised by models the last few days continues its faster and
weakening trend today. Have continued chance pops for late Sunday in
the west with chance pops overnight Sunday night. System heads south
Monday with drier air. Kept small pop in the southeast CWA Monday
morning but that could be even too long to linger. We should see
some good heating Monday ahead of cooler air arriving. Cooling trend
for rest of week. Some uncertainty by end of period about details of
rain chances with some variation in return of moisture and placement
of systems. Have went ahead with a low pop for now across area until
later model runs give a better perspective of how things will set
up. Temps near guidance for much of the week.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Cdfnt will continue to drop south through the tafs this afternoon.
Atmosphere is recharging with CAPES over 1000 J/kg in the srn
tafs. Due to the scattered nature of the convection this afternoon
continued with VCTS to cover the threat for now.
Southwest winds will shift to the northwest this afternoon after
the frontal passage with gusts around 20 kts.
Surface high pressure will build in tonight with clouds
decreasing early this evening. With higher sfc dewpoints lagging
and winds becoming light, expect fog and stratus to develop after
06z. Kept the cigs and vsby MVFR vsby but IFR conditions are not
out of the question.
OUTLOOK...Thunderstorms will be possible Sunday night into
Monday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch until 9 PM EDT this evening for OHZ077>082-
088.
Flash Flood Watch until 6 PM EDT this evening for OHZ070>074.
KY...Flash Flood Watch until 9 PM EDT this evening for KYZ099-100.
IN...Flash Flood Watch until 6 PM EDT this evening for INZ066.
&&
SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...Padgett
AVIATION...SitesHazardous weather outlook, Jun 23, 2:37 PM EST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
337 PM EDT THU JUN 23 2016
INZ050-058-059-OHZ026-034-035-042>046-060-241100-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-PREBLE-
337 PM EDT THU JUN 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO AND WEST CENTRAL OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ051>056-061>065-241100-
MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-MONTGOMERY-GREENE-
FAYETTE OH-PICKAWAY-FAIRFIELD-
337 PM EDT THU JUN 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO AND WEST CENTRAL
OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF A SLOW MOVING
FRONTAL BOUNDARY THIS AFTERNOON INTO EARLY THIS EVENING. SOME
THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL
BEING THE PRIMARY SEVERE WEATHER THREATS. HOWEVER...ISOLATED
TORNADOES CANNOT BE RULED OUT. BRIEF HEAVY RAIN WILL ALSO BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER
CONDITIONS.
INZ066-OHZ070>074-241100-
FRANKLIN IN-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
337 PM EDT THU JUN 23 2016
...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...CENTRAL
OHIO AND SOUTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF A SLOW MOVING
FRONTAL BOUNDARY THIS AFTERNOON INTO EARLY THIS EVENING. SOME
THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL
BEING THE PRIMARY SEVERE WEATHER THREATS. HOWEVER...ISOLATED
TORNADOES CANNOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER
CONDITIONS.
KYZ099-100-OHZ077>082-088-241100-
MASON-LEWIS-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
337 PM EDT THU JUN 23 2016
...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY AND SOUTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF A SLOW MOVING
FRONTAL BOUNDARY THIS AFTERNOON INTO THIS EVENING. SOME
THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL
BEING THE PRIMARY SEVERE WEATHER THREATS. HOWEVER...ISOLATED
TORNADOES CANNOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER
CONDITIONS.
INZ073>075-080-KYZ089>098-241100-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-
337 PM EDT THU JUN 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA AND
NORTHERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF A SLOW MOVING
FRONTAL BOUNDARY THIS AFTERNOON INTO THIS EVENING. SOME
THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL
BEING THE PRIMARY SEVERE WEATHER THREATS. HOWEVER...ISOLATED
TORNADOES CANNOT BE RULED OUT. BRIEF HEAVY RAIN WILL ALSO BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER
CONDITIONS.
In the hours before
Special weather statement, Jun 23, 3:25 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
425 PM EDT THU JUN 23 2016
KYZ100-232100-
LEWIS KY-
425 PM EDT THU JUN 23 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LEWIS COUNTY UNTIL 500
PM EDT...
AT 425 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER MUSES
MILLS...MOVING EAST AT 25 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PENNY SIZE HAIL...
LOCATIONS IMPACTED INCLUDE...
CAMP DIX...HEAD OF GRASSY AND EMERSON.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 3832 8336 3836 8338 3840 8341 3838 8345
3840 8348 3840 8350 3841 8351 3841 8353
3842 8353 3843 8358 3849 8359 3850 8318
3847 8319 3843 8324 3834 8323 3832 8328
3833 8332 3832 8333
TIME...MOT...LOC 2025Z 266DEG 23KT 3839 8354
KURZSpecial weather statement, Jun 23, 3:50 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
450 PM EDT THU JUN 23 2016
KYZ094-095-232115-
OWEN KY-GRANT KY-
450 PM EDT THU JUN 23 2016
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT OWEN AND SOUTHERN
GRANT COUNTIES UNTIL 515 PM EDT...
AT 449 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ACROSS OWEN
AND SOUTHERN GRANT COUNTIES...MOVING EAST AT 25 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...
LOCATIONS IMPACTED INCLUDE...
OWENTON...CORINTH...MONTEREY...GRATZ AND HARMONY.
THIS INCLUDES I-75 IN KENTUCKY BETWEEN MILE MARKERS 144 AND 151.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 3836 8487 3838 8490 3842 8488 3843 8493
3845 8491 3846 8492 3843 8494 3843 8496
3847 8495 3849 8499 3852 8498 3852 8500
3858 8501 3859 8449 3855 8448 3854 8448
3851 8449 3849 8456 3837 8471 3834 8479
TIME...MOT...LOC 2049Z 274DEG 23KT 3849 8473
KURZSpecial weather statement, Jun 23, 3:59 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
459 PM EDT THU JUN 23 2016
KYZ097>099-232130-
BRACKEN KY-MASON KY-ROBERTSON KY-
459 PM EDT THU JUN 23 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BRACKEN...SOUTHWESTERN
MASON AND ROBERTSON COUNTIES UNTIL 530 PM EDT...
AT 459 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
SOUTHWEST OF BROOKSVILLE...MOVING EAST AT 50 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
LOCATIONS IMPACTED INCLUDE...
MAYSVILLE...WASHINGTON...MOUNT OLIVET...GERMANTOWN...SARDIS...
US ROUTE 62 AT STATE ROUTE 875...US ROUTE 62 AT STATE ROUTE 616...
ALHAMBRA...BURIKA...US ROUTE 62 AT STATE ROUTE 19...ABIGAIL...
KENTONTOWN...HITTVILLE AND MITCHELLS MILL.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 3849 8393 3846 8397 3849 8414 3850 8416
3850 8419 3856 8416 3856 8418 3855 8421
3856 8422 3857 8420 3859 8420 3861 8421
3865 8421 3865 8376 3848 8379 3846 8386
TIME...MOT...LOC 2059Z 274DEG 42KT 3858 8418
KURZSpecial weather statement, Jun 23, 4:30 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
530 PM EDT THU JUN 23 2016
OHZ071-072-078>080-232200-
CLINTON OH-WARREN OH-HIGHLAND OH-CLERMONT OH-BROWN OH-
530 PM EDT THU JUN 23 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLINTON...
SOUTHEASTERN WARREN...WEST CENTRAL HIGHLAND...NORTHEASTERN CLERMONT
AND NORTHWESTERN BROWN COUNTIES UNTIL 600 PM EDT...
AT 530 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
BLANCHESTER...MOVING SOUTHEAST AT 25 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
BLANCHESTER...MORROW...WOODVILLE...FAYETTEVILLE...MIDLAND...BUTLERVIL
LE...
PLEASANT PLAIN...ST. MARTIN...WESTBORO...LAKE
LORELEI...EDENTON...STATE
ROUTE 123 AT STATE ROUTE 132 AND MIDDLEBORO.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 3936 8419 3937 8397 3920 8376 3914 8405
TIME...MOT...LOC 2130Z 314DEG 21KT 3932 8404
KURZ
Local storm report, Jun 23, 4:31 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
531 PM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM FLOOD OWENTON 38.54N 84.84W
06/23/2016 OWEN KY LAW ENFORCEMENT
CULL RD. HIGH WATER, PARTIALLY IMPASSABLE.
&&
MPADGETTSpecial weather statement, Jun 23, 4:40 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
540 PM EDT THU JUN 23 2016
INZ074-075-KYZ091-232215-
OHIO IN-DEARBORN IN-BOONE KY-
540 PM EDT THU JUN 23 2016
...A STRONG THUNDERSTORM WILL AFFECT OHIO...SOUTHEASTERN DEARBORN AND
NORTHERN BOONE COUNTIES UNTIL 615 PM EDT...
AT 540 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER AURORA...
MOVING SOUTHEAST AT 20 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
FLORENCE...LAWRENCEBURG...GREENDALE...AURORA...RISING
SUN...BURLINGTON...
OAKBROOK...WILMINGTON AND FRENCH.
THIS INCLUDES I-75 IN KENTUCKY BETWEEN MILE MARKERS 181 AND 182.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 3912 8482 3912 8478 3900 8462 3890 8490
3908 8497
TIME...MOT...LOC 2140Z 316DEG 17KT 3907 8489
KURZThunderstorm Wind, Pike
- When
- June 23, 4:45 PM EST to 4:55 PM EST
- Where
- Pike County, 2.12 mi NW of Waverly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.150, -83.000
Trees were knocked down on power lines on Denver Road outside of Waverly.
Thunderstorm Wind, Highland
- When
- June 23, 4:53 PM EST to 5:03 PM EST
- Where
- Highland County, 1.01 mi SSW of Rocky Fork Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 39.167, -83.490
A tree was knocked down across Chestnut Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in West Virginia, June 23, 201616 deaths · $41 million · 2 events
- Tornado and Flash Flooding in West Virginia, June 23 to 24, 20167 deaths · 2 injured · $121 million · EF1 · 69 events
- Wildfire in California, June 23 to 30, 20162 deaths · 1 event
- Damaging Winds in Indiana, June 23, 20161 death · $20,000 · 52 kt wind · 5 events
- Flash Flooding in Virginia, June 23, 20163 injured · $9.1 million · 6 events
- Hail and Damaging Winds in Virginia, June 23, 2016$148,000 · 2.75 in hail · 37 events
- Flood and Damaging Winds in Tennessee, June 23 to 24, 2016$271,000 · 50 kt wind · 9 events
- Flash Flooding and Damaging Winds in Kentucky, June 23, 2016$123,000 · 50 kt wind · 9 events
- Flash Flood and Hail in Ohio, June 23, 2016$97,000 · 1 in hail · 9 events
- Damaging Winds in Kentucky, June 23, 201650 kt wind · 39 events
- Damaging Winds in Kentucky, June 23, 2016$37,000 · 61 kt wind · 2 events
- Damaging Winds in Virginia, June 23, 2016$25,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633824, 633822.